Georgia, 2011

Winter Weather in Georgia, January 7 to 8, 2011

January 7 to 8, 2011 · NWS FFC · 2 events in 2 counties and zones

S. S.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very deep upper low was centered across the Great Lakes, with a deep upper trough in place across the entire eastern U.S. Arctic air was firmly entrenched across the eastern U.S. as well. A disturbance in the northwest flow aloft combined brought significant low-level cold advection and orographic lift to the northwest facing slopes of the northeast Georgia mountains. This resulted in light snowfall accumulations across mainly Towns and Union counties. South of the higher ridges, only trace amounts of snowfall were observed. Towns county observed on average 1.0 to 2.0 inches of snow, while Union county saw about 1.0 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 7, 3:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jan 7, 3:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EST FRI JAN 7 2011

...WIND ADVISORY IN EFFECT THROUGH 7 PM TONIGHT...
...WINTER STORM WATCH FOR SUNDAY NIGHT THROUGH MONDAY...

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

WILL NEED TO GET THROUGH FIRST MINOR WINTER EVENT BEFORE DELVING
INTO THE SPECIFICS OF A POTENTIAL MAJOR WINTER STORM FOR THE AREA.
LATEST MSAS ANALYSIS SHOWS A 996 MB LOW HAS DEVELOPED OVER THE
CAROLINAS AND EASTERN TENNESSEE WITH A HIGH PRESSURE RIDGE IN
PLACE FROM THE DAKOTAS THROUGH THE GREAT PLAINS. THIS HAS RESULTED
IN A STRONG GRADIENT LOCALLY AND LESS CLOUD COVER THAN EXPECTED IS
GIVING US A STRONG MIXING PROFILE. RUC SOUNDINGS SHOW 30 TO 35 KTS
AVAILABLE TO MIX DOWN AND EVERY BIT OF THIS IS REACHING THE SURFACE
IN THE FORM OF GUSTS. HAVE POSTED A SHORT TERM WIND ADVISORY TO
COVER THESE WINDS. AS FAR AS THE NORTHERN ELEVATION SNOW...JUST A
DUSTING COMING IN FROM THOSE COUNTIES AND THE MAJORITY HAVE SEEN
THIS SN COME TO AN END WITH JUST SCT SN SHOWERS OR FLURRIES FOR
THE REMAINDER OF THE TONIGHT PERIOD.

FOR THE REMAINDER OF THE SHORT TERM...AS LOW PRESSURE SHIFTS EAST
OF THE AREA...HIGH PRESSURE WILL NOSE SOUTHWARD THROUGH THE
TENNESSEE VALLEY...RESULTING IN MUCH COLDER TEMPS FOR SAT AND SUN
WITH HIGHS AROUND 40 ON SAT AND UPPER 30S FOR SUN IN THE METRO.
DRIER AIR WORKING INTO THE AREA WILL PLAY A KEY ROLE IN SETTING
THE STAGE FOR THE NEXT WINTER EVENT. GFS CONTINUES TO LOOK TOO
COLD ON THESE DEWPOINTS BUT BASED ON UPSTREAM AIRMASS...WOULD NOT
BE SURPRISED TO SEE SOME LOWER TEENS VALUES.

LET'S GET TO THE MOST SIGNIFICANT IMPACTS OF THIS FORECAST
PACKAGE WHICH WILL BE THE DEVELOPING WINTER STORM THE LATTER HALF
OF THE WEEKEND THROUGH EARLY NEXT WEEK. THE GOOD NEWS IS THE
CLOSED LOW THE MODELS HAVE BEEN KEYING IN ON FOR THIS EVENT IS NOW
INITIALIZED ONSHORE CALIFORNIA WHICH SHOULD GIVE SOME ADDED
CONFIDENCE.

LOW WILL OPEN UP AS IT MOVES INTO THE MISSISSIPPI VALLEY LATE SUN
AFTERNOON WITH 1005 SURFACE LOW FORMING ALONG THE GULF COAST.
ALTHOUGH SIMILAR WITH PLACEMENT...ECMWF SHOWS A MUCH WEAKER SYSTEM
THROUGH THE PERIOD. THIS WOULD ACTUALLY FAVOR A MORE SN EVENT
ACROSS THE NORTHERN HALF AS WARM NOSE ARRIVES LATE...LARGELY AFTER
DRY SLOT MOVES IN. GFS SHOWS A MUCH MORE DYNAMIC SYSTEM WITH BUFR
SOUNDINGS SHOWING STRONG WARM NOSE INFILTRATING ENTIRE CWA WITH SN
CHANGING TO PL/RA. OTHER IMPORTANT EVOLVING FEATURE IN FORECAST
HAS BEEN THE HIGH PRESSURE OVER THE CAROLINAS WHICH CONTINUES TO
STRENGTHEN IN THE MODELS AS DOES WEDGE THROUGH ALL OF GA. THIS
WOULD ALL BUT ELIMINATE RA AS A POSSIBILITY FOR THE CWA WITH
FREEZING RAIN THE DOMINANT PTYPE FROM COLUMBUS TO MILLEDGEVILLE.
NORTH OF THIS LINE...MORE OF A SLEET CONCERN WITH SN LIKELY
CONTINUING FOR THE NORTHERN TIER AND MOUNTAINS. GIVEN EXPECTED
WARNING CRITERIA FOR SN FOR NORTHERN HALF AND PROSPECTS FOR ICE
ACCUMULATION TO THE SOUTH...WILL HOIST A WINTER STORM WATCH FOR
ALL AREAS. FOR THE METRO AREAS NORTH...WILL ADVERTISE 3 TO 5
INCHES WITH 5 TO 7 INCHES FOR THE NORTHERN TIER AND ISOLATED
HIGHER AMOUNTS FOR THE HIGHER ELEVATIONS. FURTHER SOUTH...IT WILL
DEPEND ON HOW DYNAMIC THE SYSTEM BECOMES BUT WILL ADVERTISE 1 TO 3
INCHES WITH THE ICE THREAT BEING MORE OF A CONCERN.

AT THIS POINT...WOULD BE RE-MISSED IF DID NOT MENTION WHERE FORECAST
COULD GO AWRY. SHOULD SQUALL LINE DEVELOP OVER THE GULF...MOISTURE
TRANSPORT MAY BE LIMITED AND AMOUNTS MENTIONED ABOVE WOULD BE
LOWER. LIKEWISE...IF WARM NOSE IS STRONG ENOUGH...AND WEDGE HOLDS
AT THE SURFACE...SEVERE ICE EVENT COULD UNFOLD FOR A LAGER PORTION
OF THE AREA. WILL HIGHLIGHT THESE EXPECTATIONS IN WINTER STORM
WATCH.

BASED ON LOW PRESSURES EVENTUAL TRACK...COULD SEE SOME SIGNIFICANT
SN IN NORTHWEST FLOW FOR THE MOUNTAINS...IN AGREEMENT WITH SOME OF
THE ANALOG GUIDANCE OF PREVIOUS STORMS. MAY NEED TO ADJUST SNOW
TOTALS UP THERE WITH SUBSEQUENT FORECASTS.

.LONG TERM...REMAINDER OF THE LONG TERM REMAINS UNCHANGED AS FOCUS
WILL BE ON UPCOMING WINTER STORM.

&&

AVIATION...
18Z UPDATE...
SURFACE WINDS INCREASING THIS AFTERNOON 12-18 KTS GUSTING 25-30 KTS.
VFR CONDITIONS CONTINUING WITH SOME CEILINGS 5000-10000 FT.
SURFACE WINDS DIMINISHING SOME FOR TONIGHT. BDL

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE FOR VFR CONDITIONS INTO TONIGHT.
HIGH CONFIDENCE FOR WIND DIRECTION THROUGH TONIGHT.
MEDIUM TO HIGH CONFIDENCE FOR WIND SPEEDS THROUGH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          30  43  20  39 /   5   5   5  20
ATLANTA         33  42  21  37 /   0   5   5  30
BLAIRSVILLE     27  30  19  34 /  40   5   5  20
CARTERSVILLE    30  40  18  37 /   5  10   5  30
COLUMBUS        34  51  26  38 /   0   0   5  40
GAINESVILLE     29  38  21  37 /   5  10   5  20
MACON           36  51  24  41 /   0   0   5  30
ROME            29  40  19  37 /  10   0   0  20
PEACHTREE CITY  31  43  20  37 /   0   5   5  30
VIDALIA         36  52  29  44 /   0   0   0  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...
EMANUEL...FAYETTE...FLOYD...FORSYTH...GLASCOCK...GREENE...
GWINNETT...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...
TROUP...TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

23
Hazardous weather outlook, Jan 7, 1:50 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EST FRI JAN 7 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
150 PM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON.
WIND ADVISORY IN EFFECT FOR CENTRAL AND PARTS OF NORTH GEORGIA.

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE STRONG GUSTY WINDS FROM ROME TO SOUTH OF
GAINESVILLE THIS AFTERNOON.

.DISCUSSION...
THE APPROACH OF A COLD FRONT WILL ENHANCE THE SURFACE PRESSURE
GRADIENT ALLOWING FOR STRONG GUSTY WINDS THIS AFTERNOON...
DIMINISHING BELOW ADVISORY CRITERIA BY EVENING. SEE THE LATEST WIND
ADVISORY STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A PERIOD OF WINDY CONDITIONS WILL BE POSSIBLE ON SATURDAY. A
SIGNIFICANT MIX OF WINTER WEATHER CAN BE EXPECTED LATER SUNDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Towns

When
January 7, 4:00 PM EST to January 8, 12:00 AM EST
Where
Towns forecast zone
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County 911 Center reported snowfall accumulations of 1.0 inches west to 2.0 inches near the Rabun county line.

Winter Weather, Union

When
January 7, 4:00 PM EST to January 8, 12:00 AM EST
Where
Union forecast zone
Reported by
County Official
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County 911 Center reported snowfall accumulations around 1.0 inch across the eastern part of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281649, 281650.